Weight Loss – Antidepressants May Be Stopping Your Weight Loss – What to Do About It

Weight gain due to taking antidepressants, mood stabilizers and antipsychotic medications is very common. The issue of weight gain is often postponed when medications are first started -the concept being that it might be better to stabilize the mood and worry about potential weight increase latter. However, after a few months, the increasing weight gain without any change in exercise or food intake becomes more and more an issue.

Here are some of the medications taken for depression, bipolar disorder, obsessive compulsive disorder and panic attacks that may be causing increasing weight:

Currently, Paxil is the worst offender, with Prozac and Zoloft taking second place. Some antidepressants may be less likely to affect weight. Effexor and Serzone generally do not cause increase weight, while Wellbutrin can cause weight loss. More than 25% of people taking most SSRI type of antidepressant medications — drugs like Prozac, Lexapro, Paxil, and Zoloft will experience a weight increase of 10 lbs. or more.

Other antidepressant medications, including Elavil and Tofranil and MAO inhibitors drugs like Parnate and Nardil, may also inflluence fat accumulation with both long-term and short-term use.

Animal and human studies have shown these drugs can cause weight increase by several different pathways:

– Increase carbohydrate cravings.
– Blockage of histamine receptors causes increase appetite.
– Moving about slower, less fidgeting.
– When depression causes weight loss (not very common) improving the depression can cause weight gain.

Drugs most commonly associated with weight increase:

Selective Serotonin Reuptake Inhibitors(SSRI’s) and weight gain:

The five most common SSRIs currently prescribed in the United States today are as follows:

– Citalopram (Celexa®)
– Fluoxetine (Prozac®)
– Fluvoxamine (Luvox®)
– Paroxetine (Paxil®)
– Sertraline (Zoloft®)

Paroxetine (Paxil®) appears to have the most significant impact on weight of all of the SSRIs. Some studies even showed an average weight gain over time of 15-20 pounds with Sertraline (Zoloft), Fluoxetine (Prozac®), and Citalopram (Celexa®).

Tricyclic Antidepressants (TCAs) and weight increase:

TCAs were the most commonly prescribed antidepressants before SSRIs became widely available.They are used to treat pain and for sleeping. There is evidence that they increase cravings for carbohydrates and may lower metabolism.

– Amitriptyline (Elavil®)
– Amoxapine (Asendin®)
– Clomipramine (Anafranil®)
– Desipramine (Norepramine®, Pertofrane®)
– Doxepin (Adapin®, Sinequan®)
– Imipramine (Janimine®, Tofranil®)
– Nortriptyline (Aventyl®, Pamelor®)
– Protriptyline (Vivactil®)
– Trimipramine (Rhotramine®, Surmontil®)

Other Antidepressants and weight gain:

Other antidepressants that do not fall strictly under the classifications of SSRIs, TCAs, or MAOIs include the following:

– Buproprion HCL (Wellbutrin®)
– Mitrazapine (Remeron®)
– Nefazadone (Serzone®)
– Trazadone (Desyrel®)
– Venlafaxine (Effexor®)

Venlafaxine (Effexor®) has been shown to cause weight increa but not as bad as the SSRI’s (Paxil®), fuoxetine (Prozac®), and sertraline (Zoloft®).

Mitrazapine (Remeron®) has been associated with significant weight increase, possibly secondary to interactions with the histamine (H1) receptor.

Trazadone (Desyrel®) is an antidepressant with sedative properties that is frequently used as a sleep aid as well as treatment for depression. It appears to cause less weigh increase than amitriptyline (Elavil®) but more than buproprion HCL (Wellbutrin®).

Buproprion HCL (Wellbutrin®) has not been associated with weight increase and is commonly used with some success in smoking cessation.

The first solution is to lower doses and then switch to another medication (with a doctor’s help). This is not as easy as one might expect. Often people that have gone through some really bad times with their depression and feel good are very reluctant to lower doses or change medications fearing a return of the “blues.” Most individuals have very individual responses to their medications. So one has to be really careful in adjusting doses and picking the “right” medicine for the “right” person. For this to work you need to consult with the physician prescribing the medication. Making changes in the medications without supervision may be dangerous.

More and more evidence is accumulating that increasing daily exercise, even by 15 to 20 minutes a day may have an effect not only on weight loss but on depression. In a study from Finland, researchers found that those men who exercised at least two to three times a week experienced.

While experts may not be certain about why antidepressants cause weight gain, they do know that switching drugs may make a difference.

Facebooktwittergoogle_plusredditpinterestlinkedinmail